Annabel Wright inquest: Parents of North Yorkshire teenager believe she took her own life after using controversial acne drug Roaccutane

The grieving parents of a 15-year-old Harrogate schoolgirl who took her own life after being prescribed a controversial acne drug have blamed it for her death.

Annabel Wright was treated at Harrogate District Hospital

An inquest opened at County Hall in Northallerton on Wednesday into the death of Annabel Wright at her family home in the village of Copt Hewick, near Ripon, in May 2019.

Annabel's parents, Simon and Helen Wright, were represented by lawyers who will argue that Harrogate District Hospital did not sufficiently warn the family about Roaccutane's potential link to suicide and self-harm before she was given it by consultant dermatologists.

Sign up to our daily newsletter

The i newsletter cut through the noise

The Wrights claim that an information leaflet supplied by the manufacturers was not included in the packaging dispensed by the hospital pharmacy until two months after Annabel had begun taking Roaccutane. The leaflet warns users that they should stop taking the drug if they experience changes in mood.

Annabel was found in her bedroom by her grandmother and her father and younger brother William, then 12, attempted to resuscitate her. The teenager, a pupil at St Aidan's C of E High School in Harrogate, had been revising for an exam and arranging for a friend to join them on a family holiday before she died. Her last words to her mother before Mrs Wright took William to a Young Farmers' Club meeting earlier that evening were that there was 'no point' washing a pair of school trousers covered in paint because she needed to wear them for an art test the next day.

The inquest heard that Annabel had suffered from acne on her face, chest and back since 2016, and had consulted her GP at a surgery in Boroughbridge over the issue. She had been prescribed various treatments including antibiotics, but by 2018 still suffered from spots and oily skin and was referred to hospital dermatologists by the family doctors.

Giving evidence, Mrs Wright said her daughter had no history of any mental illness and have never displayed signs of depression.

"She was the brighest, happiest child - nothing ever bothered her, she had no moods and was easygoing. She loved school, had a great group of friends, and was doing well.

"The referral to the hospital was unexpected as the antibiotics had worked wonders, but the GP said she had been on them long enough. Annabel had some concerns about scarring but she wasn't distressed about her skin."

The referral letter from the GP described Annabel's acne as 'extensive' and that it had not significantly improved, though Mrs Wright said her flare-ups were only occasional by this point.

At their first appointment at Harrogate District Hospital, Mrs Wright claimed the dermatologist, Dr Ibtessem El-Mansori, ruled out the contraceptive Pill and mentioned only Roaccutane as a prospective treatment to prevent scars developing.

Mrs Wright said at this point she questioned Dr El-Mansori about Roaccutane, as she had read about its reputed links to suicides in the US several years previously. The doctor replied that many of the children in those cases could have killed themselves because they were depressed about their skin.

The leaflet that Mrs Wright says she did not see until two months after Annabel began taking the drug in November made references to emotional discomfort and 'mental problems' that could affect up to one in 1,000 users, who may experience violent and aggressive feelings, with around one in 10,000 going on to think about suicide. Anyone experiencing such emotions was advised to stop taking Roaccutane and consult a doctor. She believed Annabel had never read it.

In January 2019, Annabel's parents saw scratches on her wrist which she admitted she had inflicted with a razorblade while in the shower. Mrs Wright said that on the evening when Annabel self-harmed, she had been on a video call with friends, doing gymnastics, and seemed happy. The teenager 'could not explain' why she had cut herself and Mrs Wright believed she may have been experimenting to appear 'edgy' to her social group. Annabel had monthly reviews at the hospital and Mrs Wright said self-harm risks were never mentioned at these appointments and a link to the medication did not occur to her.

Annabel's last appointment was on the day she died, May 1, when a nurse told the Wrights that the dose of Roaccutane would start to be reduced and further assessments would take place to ascertain whether the acne remained under control.

Mrs Wright added: "We absolutely believe this was linked to the medication. Normal, happy people do not commit suicide without any signs in the build-up. She walked past her own father whom she adored without appearing agitated then went upstairs (to take her life). Something affected her brain."

The inquest next heard from Dr Ibtessam El-Mansori, who saw the Wrights for Annabel's first referral but did not supervise follow-up appointments. Dr El-Mansori said she had told Mrs Wright that there was no proven causal relationship between Roaccutane and suicide, and that many other factors including acne, scarring and the age profile of patients could be relevant to their mental health.

She described Annabel's acne severity as moderate, not mild, and said there was evidence of some scarring. She said she had concerns about further scarring risk, the partial response to the antibiotics she was already taking and did not feel it was 'appropriate' to double the dose of the latter. She discounted other antibiotics as she believed they were similar to the original drug and would not address the issues with high grease production, for which the only effective treatment was Roaccutane.

Also giving evidence was leading dermatologist and world expert Professor Anthony Chu, who never met Annabel but said that in his view from photographs seen she had not suffered scarring from her acne. Professor Chu said the Harrogate clinic's response 'reflected 1990s attitudes' to the side effects of Roaccutane, and that he thought they did not discuss these concerns in enough detail with Annabel's parents.

"The association has been proposed. It is controversial, but to me it is absolutely the cause (of Annabel's death). These suicides tend to occur after two months of use, and if they were related to acne they would surely happen sooner, before the patient has responded. It is an effective drug and in most cases the acne clears in about six months.

"In well balanced people where there is no other obvious cause, to me it is the cause. These suicides come out of the blue, it is similar with other young people in the case studies."

Professor Chu added that he believed guidelines over prescribing Roaccutane were around 40 years out of date, and that there was 'complacency' over it being given for mild cases. He argued Annabel's antibiotic dose should have instead been doubled and that her acne did not meet the threshold to be classed as severe.

He added that as the Harrogate clinic - one of the UK's leading acne treatment centres - prescribes Roaccutane to around 300 patients per year, a case such as Annabel's would only present itself once every 30 years according to the statistical prevalence of the side effects.

Assistant coroner for North Yorkshire Jonathan Leach will hear further medical evidence tomorrow and the inquest could run into a third day.